Following my last blog, we have more of a plan going forward...
My boss flew me to Cape Town to see the top neurologist in Myasthenia Gravis in South Africa (Prof Heckmann at Groote Schuur Hospital). We were at the hospital for close on 3 hours having muscles tests & talking through my previous treatments, as well as my symptoms. I was having to use my cane again, even though I had only been out of hospital for just under 2 weeks.
Prof Heckmann has advised that I am classed 3B at best, & I was 4B at my appointment. The table below shows the severity of this, & how close I am to needing intubation.
I have never been informed of my classification, so when I saw this I was quite shocked! It is never a great feeling to be shown in black & white just how terrible your health truly is.
Anyway, Prof said that I am bad, but I am certainly not the worst Myasthenic that she has seen - every little bit of positivity counts right?? She has given us a way forward with regard to treatment & trying out something new in order to try improve my quality of life.
We have increased my Ciclosporin dose to 175mg twice a day - and these tablets are not for sissies! The 100mg look like they could be suppositories, & I have nicknamed the little ones "ticks" as that is what they remind me of. The number of times I have choked on the big ones & had them dissolve halfway down my throat - bleaugh the very thought makes me miserable!
Another important point that she brought up is that I am depressed. People so often hide their mental health issues, & when she told me this I actually burst out into tears (proving her point I guess...). I have never wanted to admit just how tough this journey has been on me, & always try to show up with a smile on my face & showing a positive outlook on life. It has got me through a lot, but everything has come to a head this year. I have been put onto a very low dose of antidepressant in order to just try take the edge off things & help me cope a little bit better - it has been almost a month & I can already feel a difference in my stress levels & I am not bursting into tears every 5 minutes.
Another point of her plan is the necessity of supplements - due to all the side effects of my medication that I need in order to live; I need to take some other supplements to help me through this & protect my body. I am now taking Calcium, Slow-K (Potassium), Iron, Vitamin D & a Multivitamin. Although this seems to increase my pill intake to a ridiculous amount, if it will help prevent further damage I will take them without a single complaint!
And now for the exciting part...
Prof Heckmann wants me to start on Mabthera/Rituximab.
Rituximab is a monoclonal antibody, which is a type of biological therapy. It is a treatment for chronic lymphocytic leukaemia (CLL) and some types of non Hodgkin lymphoma. It is also used for some non cancer related illnesses.
Rituximab targets a protein called CD20 on the surface of the leukaemia and lymphoma cells. The antibody sticks to all the CD20 proteins it finds. Then the cells of the immune system pick out the marked cells and kill them. In other words, it has been specially formulated to target the B-Cells in the body & attack these (this is where my antibodies are).
It was quite a mission to get authorisation for this, as it is not currently a proven treatment for Myasthenia Gravis & from what I understand, it is still in the trial phase (as such). However, my medical aid has been amazing & authorised 4 rounds of the treatment so far. We were hoping for at least 6 to be authorised, but we are currently discussing this with them & Prof has sent them papers proving the importance of this therapy. Holding thumbs these will be authorised soon, as the drips are over R60,000 each!!
I had my first treatment last week Tuesday.
I arrived at the Day Clinic at 9am, & husband collected me at 4pm - so it was a very long day. We started out trying to find a vein for over an hour, before they eventually put a hot wheatie bag on my arm & leaving this for sometime to try bring my veins to the surface. These poor little veins of mine hear the word needle & burrow as deep into my body as possible, trying to stay safe. Even when I spoke nicely to them & tried to encourage them to show face, it was of no use.
We managed to get a vein & have a line put up before beginning the rigmarol of all the premeds & actual treatment. It went something like this:
2 x Panado tablets
I had to be under the eyes of the nurses so my comfy chair was right under their noses - there is a chance of reacting to the treatment & we weren't taking any chances. Luckily I didn't react while I was there. All the meds just made me very very sleepy so I caught up on my lack of sleep in one foul swoop.
Wednesday (the day following my treatment) was a tough one. Because my immune system is being attacked, I am more prone to infections etc, so when I went out to collect my medication from the pharmacy, I had to wear a medical mask. I was so terribly nervous about how people would react, but the amount of kindness I was shown was amazing. Smiles from people, people offering to help me & no funny looks - I honestly think sometimes I expect the worst which is not at all fair to others.
|Snapchat mask - still looking for one that is this pretty!|
I went out to get my medicine, & when I got back home I felt extremely short of breath & so nauseous. I do not usually like reading up what the side effects are as I think your mind is a very powerful tool & can make you experience these symptoms...
I messaged my friend/boss, who sent me the following info:Get emergency medical help if you have any of these signs of an allergic reaction: hives; chest tightness, trouble breathing; swelling of your face, lips, tongue, or throat.
Some people receiving a rituximab injection have had a reaction to the infusion (within 24 hours after the medicine is injected into the vein). Tell your caregiver right away if you feel dizzy, weak, light-headed, short of breath, or if you have chest pain, wheezing, sudden cough, or pounding heartbeats or fluttering in your chest.
Rituximab increases the risk of a serious viral infection of the brain that can lead to disability or death. Call your doctor right away if you have symptoms such as confusion, trouble concentrating, problems with speech or walking, vision problems, or weakness on one side of your body.
Call your doctor at once if you have any of these other serious side effects, even if they occur several months after you receive rituximab, or after your treatment ends.
fever, chills, body aches, flu symptoms, feeling weak or tired;
ongoing cold symptoms such as stuffy nose, sneezing, sore throat;
headache, earache, painful mouth ulcers, skin sores, warmth or swelling with skin redness;
pain or burning when you urinate, urinating less than usual;
severe skin rash with blistering, itching, peeling, or pus;
weak pulse, fainting, overactive reflexes;
muscle weakness, tightness, or contraction; or
lower back pain, blood in your urine, numbness or tingly feeling around your mouth.
Other common side effects may include:
mild stomach pain, nausea, or diarrhea;
muscle or joint pain;
back pain; or
The nausea has been something out of this world, but luckily my breathlessness seems to have come right. But I am on "house-arrest" now in order to try protect my body & get the most out of this treatment. I don't think I actually realised how much this would take out of me, or how crap I would feel. I have slept for at least 2 hours every afternoon & struggle to find something that appeals to my stomach at the moment. I am hoping that my body will adjust to this new treatment, & hopefully things will get better as time goes on. Positive thoughts people!
The ladies that I work with have taken up a roster to bring us food, meals & happiness so I don't have to risk an infection going out shopping & I can focus on getting better during this time. I honestly don't know what I would do without them & I really feel so blessed by their friendship & compassion. It has made my life so much easier & seeing friendly faces when I have been cooped up in our little house makes the world of difference.
So, this is where we are right now. We don't know when/if we will see results. They have advised that it will be at least 3 weeks before we see any improvement at all, & I am going back to Cape Town after 3 months to reassess & see what our options are. This is an exciting time, & although it may be difficult - it is only for 3 months & may last for a lifetime :)
50% of patients with Refractory Myasthenia Gravis go into remission on this treatment & thus we are praying that I am one of those!
In other news, I was recently interviewed about living with MG & you can view this at https://www.youtube.com/watch?v=zbEUqF9q_K4&sns=fb Any awareness created for this horrid disease is something I really appreciate & I was so grateful for this opportunity. Plus my furkids made their first TV appearance & stole the show!!